Alert archive / Nevada / Flash Flood Warnings in 2018
Flash Flood Warning 6, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 20, 2018, 2:18 PM PDT for Douglas County, Nevada; Mono County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2018, 2:18 PM PDT (21:18 UTC)
- Expired
- Jul 20, 2018, 5:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mono County, CA, Douglas County, NV
The radar
The Reno radar (KRGX), 122 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2961 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
413
WGUS55 KREV 202118
FFWREV
CAC051-NVC005-210015-
/O.NEW.KREV.FF.W.0006.180720T2118Z-180721T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
218 PM PDT FRI JUL 20 2018
The National Weather Service in Reno has issued a
* Flash Flood Warning for...
Northern Mono County in northern California...
Douglas County in western Nevada...
* Until 515 PM PDT.
* At 217 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain moving toward the burn scar of the Slinkard Fire. Flash
flooding is expected to begin shortly if the rainfall intensity
remains the same or increases.
* Some locations that will experience flooding include...
Topaz Lake and Junction U.S 395 And CA 89.
Excessive rainfall over the Slinkard burn scar will result in debris
flow moving toward Highway 395. The debris flow can consist of rock,
mud, vegetation and other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3865 11961 3867 11961 3871 11958 3871 11954
3863 11952 3861 11955
$$
ZT2 follow-up statements
810
WGUS75 KREV 202301
FFSREV
Flash Flood Statement
National Weather Service Reno NV
401 PM PDT FRI JUL 20 2018
CAC051-NVC005-210015-
/O.CON.KREV.FF.W.0006.000000T0000Z-180721T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mono CA-Douglas NV-
401 PM PDT FRI JUL 20 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR
NORTHERN MONO AND DOUGLAS COUNTIES...
At 357 PM PDT, automated weather observation equipment of the
Slinkard Fire burn scar shows almost 0.80 inches of rain has fallen
in the last hour. Additional rain is likely late this afternoon as
thunderstorms continue to redevelop and lift north across the area.
Any additional rain on the already wet slopes of the Slinkard Fire
burn scar could cause debris flows that reach Highway 395. Debris
flows can consist of rock, mud, vegetation and other loose materials.
Some locations that will experience flooding include...
Topaz Lake and Junction U.S 395 And CA 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry washes is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3865 11961 3867 11961 3871 11958 3871 11954
3863 11952 3861 11955
$$914
WGUS75 KREV 210009
FFSREV
Flash Flood Statement
National Weather Service Reno NV
509 PM PDT FRI JUL 20 2018
CAC051-NVC005-210018-
/O.EXP.KREV.FF.W.0006.000000T0000Z-180721T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mono CA-Douglas NV-
509 PM PDT FRI JUL 20 2018
...THE FLASH FLOOD WARNING FOR NORTHERN MONO AND DOUGLAS COUNTIES
WILL EXPIRE AT 515 PM PDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Runoff from the previous storms may still cause minor flows
in a few of the drainages along Highway 395, but no significant
debris flows are expected.
LAT...LON 3865 11961 3867 11961 3871 11958 3871 11954
3863 11952 3861 11955
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 6:12 AM PDT, 8 hours 6 minutes earlier.
Area forecast discussion, Jul 20, 6:12 AM PDT, 8 hours 6 minutes before
Area Forecast Discussion...UPDATED National Weather Service Reno NV 612 AM PDT Fri Jul 20 2018 .UPDATE... A heavy smoke layer from the Ferguson Fire is sitting around 8-10000 feet ASL south of a Portola to Pyramid Lake line. This layer is obscuring the mountain tops, but as the area warms the smoke will be seen at the surface. Air quality will be much poorer today as a result. HRRR smoke runs show it mixing out some along with the west winds in the afternoon and evening. However, the Sierra Crest south of Tahoe will likely remain smoked in. Haze will be present for all areas. Smoke from the southern Oregon fires will also create hazy conditions near the Oregon Border. Updates out to increase the amount of smoke today. X && .AVIATION... Smoke from the Ferguson Fire may create some aviation impacts, especially for KTRK-KTVL-KRNO-KCXP. The smoke layer is about 4000 feet AGL and will mix to the surface later this morning. Surface vis likely to remain VFR, but slantwise visibility can be restricted due to the reflectance of the particulates. X && .PREVIOUS DISCUSSION... /Issued 225 AM PDT Fri Jul 20 2018/ SYNOPSIS... High temperatures will lower a few degrees heading into the weekend but will still remain hot and above average for mid July. Moisture will be on the increase which will provide increasing chances for thunderstorms. Storms may bring heavy rainfall with an increased flash flooding potential. Hot weather returns from the middle to the end of next week with a drying trend looking likely. SHORT TERM... The main focus in the short term will be an upper level ridge that will begin to shift eastward and settle over the four corners region. This will allow temperatures to decrease a few degrees but hot nonetheless with mid to upper 90s expected into the weekend. As the ridge slides eastward, increased moisture will filter into the region which will increase chances and coverage for thunderstorms this weekend. Coverage extends farther north today with storms extending through the Tahoe Basin and roughly to Pyramid Lake through about I-80 across the western Nevada Basin and Range. Atmospheric moisture will be on the increase through the weekend so storms will become quite wet and capable of producing heavy rainfall and flash flooding concerns due to potential training storms, ample moisture, and increased instability. Despite all this, dry lightning strikes outside of the rain core could still potentially ignite new fires but a widespread dry lightning outbreak is not expected. Thunderstorm coverage is likely to increase Saturday into Sunday with upper level waves potentially contributing to nocturnal thunderstorms Saturday night and Sunday night. Both Saturday and Sunday look to be particularly active the the main threats being flash flooding, hail, and abundant lightning. Smoke and haze mainly from the Ferguson Fire in California will continue to impact portions of the region, possibly through the weekend particularly with copious amounts of smoke emitted yesterday. Check with your county for the latest air quality. Fuentes LONG TERM...Monday through Friday... Made a few changes to the forecast for next week as the model suite has shown some changes. The first was to expand coverage of thunderstorms back to the Oregon border for Monday and show a slower decrease in coverage through Wednesday. The high over Arizona/New Mexico is still expected to move west, just a bit slower. This would keep more of a south flow and enough moisture for more thunderstorms. Then for next week, the high is expected to remain to our south and east with a light southwest flow aloft. Heights are not as high as previous runs, with the GFS, GEFS and EC ensemble showing the lower heights. Temps will still be hot, but it's not looking near as hot as this past week. Cooled temperatures a couple degrees, and more in line with the latest guidance. The EC is the outlier right now with the high centered more toward Nevada. With the light southwest flow and warmer temps aloft with the ridge, thunderstorm coverage will decrease. It will become limited to Mono/Mineral Counties by Wednesday afternoon. X AVIATION... VFR through the weekend with light winds outside of thunderstorms. TSRA continue to be the main issue with most storms today near and south of Highway 50 once again. About a 30-40% chance of a direct hit on the KMMH-KTVL-KCXP terminals. Further north, only a 15-20% chance for KTRK-KRNO with minimal chances north of I-80. Tstorm threats will be wind gusts to 45 kts along with brief heavy rain and small hail. Best chance for storms 21-01Z today. Better chances for storms Saturday and Sunday with a 30-40% chance for any one terminal seeing a hit. The storm threats remain the same, although with increased moisture gusts may not be as strong, 35-40 kts. X && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Jul 20, 11:31 AM PDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Reno NV
1131 AM PDT FRI JUL 20 2018
CAZ072-073-NVZ001-003-202130-
Greater Lake Tahoe Area CA-Mono CA-Greater Reno-Carson City-
Minden Area NV-Mineral and Southern Lyon Counties NV-
1131 AM PDT FRI JUL 20 2018
...SCATTERED THUNDERSTORMS DEVELOPING THIS AFTERNOON...
Thunderstorms are developing early this afternoon in Mono, Mineral
and southern Lyon counties. Storms are expected to become stronger
through the afternoon and spread north towards I-80.
Nickel size hail, frequent lightning, and wind gusts up to 50 mph
will be possible with these storms. Localized flash flooding will
also be possible, especially in steep terrain and over wildfire burn
scars.
Locations impacted include...
Mammoth Lakes, Bodie, Chalfant, Crowley Lake, Sonora Pass, Benton,
June Lake, Bridgeport, Lee Vining, Twin Lakes, Toms Place, Mono Lake,
Coleville, Topaz Lake, Hawthorne, Yerington, Wellington, Tioga Pass,
Smith and Oasis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Lightning can strike 10 miles away from a
thunderstorm. Hikers and campers should seek shelter in a vehicle if
possible.
&&
LAT...LON 3748 11885 3759 11903 3774 11913 3771 11923
3775 11926 3779 11920 3788 11920 3795 11932
3804 11931 3820 11963 3845 11968 3873 11999
3909 11911 3810 11811 3789 11835 3789 11842
3747 11783 3746 11784
TIME...MOT...LOC 1824Z 240DEG 0KT 3887 11906
ZTThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 11:31 AM PDT | Special Weather Statement | REV | Lyon | 3 hr |
| Jul 20, 2:24 PM PDT | Areal Flood Warning | REV | Lyon | 3 hr |
| Jul 20, 4:55 PM PDT | Areal Flood Advisory | REV | Mono | 2 hr |
Nearby
Flash Flood Warnings in Nevada, 2018Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.